Fluoroquinolones are a commonly prescribed class of antibiotics which include Cipro, Levaquin, and Avelox. Drugs in the class typically end in -floxacin. However, it has been shown that these antibiotics can cause serious disabling, potentially irreversible serious reactions.

The FDA recommends that fluoroquinolones NOT be used in cases of acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis, or uncomplicated UTI unless there are no other alternative treatment options. But they still often prescribed carelessly.

The FDA issued a black box warning stating that fluoroquinolone use is associated with tendinitis, tendon rupture, peripheral neuropathy, and central nervous system effects. Tendinitis and tendon rupture may occur even months after discontinuing treatment and affects people of all ages. It is especially risky in people who take corticosteroids. It may also worsen muscle weakness. Many people are left disabled, confined to a wheelchair, unable to walk.

It’s called fluoroquinolone toxicity. It’s different for everyone. Some have mild symptoms that resolve quickly. Others have long term musculoskeletal and nerve damage for years, leaving them unable to live a normal life.

 How does this happen? Well it’s a result of mitochondrial damage. Fluoroquinolones work by damaging bacterial DNA. Our mitochondria in our cells are technically bacteria. So fluoroquinolones damage our mitochondrial DNA in our cells. Our cells then replicate and those damaged DNA keep spreading. Damaged DNA provide wrong instructions to our cells which cause damage to our bodies. Mitochondria help creating energy for our cells and body. So when they are damaged, it creates damage all over. But it tends to target connective tissue like tendons. Of course, our cells are programmed to destroy themselves if they have damaged DNA. This is called apoptosis. To heal, our healthy cells must replicate and crowd out the cells with damaged DNA. Why do long term effects usually revolve tendons and nerves? Because they take longer to heal and regenerate.

Another reason fluoroquinolones cause toxicity is because they contain a fluorine atom. Fluoride is a known neurotoxin. Fluoride toxicity can lead to health problems like disrupted synthesis of collagen, muscle disorders, arthritis, thyroid disease, dementia, bone fractures, genetic damage, cell death, disrupted immune system and increased infertility. It also inactivates many enzymes in our bodies.

Fluoroquinolones leach nutrients from the body, particularly magnesium and B vitamins. Since fluoride disrupts collagen synthesis, fluoroquinolones may lead to tendon damage since tendons are mostly comprised of collagen. Victims of fluoroquinolone toxicity also experience symptoms similar to those of magnesium deficiency such as tremors, spasms, twitches, weakness, and fatigue.

I personally experienced fluoroquinolone toxicity recently. On June 25th, 2018, I got a UTI with a slight fever and chills. I emailed my doctor and told her but said I was hesitant to take antibiotics. She made an appointment for me and prescribed Ciprofloxacin. She also gave me an injection which caused leg pain and told me to take Advil (ibuprofen) for it. The pharmacist was reading the warning that it may increase the risk of tendonitis and tendon rupture, but said it was very rare. So I believed her.

I went home and took 1 500mg pill of Cipro and 200 mg of Advil. Just 2 hours later, I immediately felt muscle weakness in my arms and legs, twitching and spasms in my hands, feet, and calves. I felt numb as well. It was a strange feeling I never felt before. I thought maybe if I go to sleep, it will be better in the morning. The next morning I woke up, my knees and elbows and popping with every movement. My muscles felt so weak. I felt like my Achille’s tendons couldn’t bear my weight when I was standing. I felt like I was going to collapse. It was even difficult to stand for 5 minutes to shower. Walking was difficult. I emailed my doctor and she said it’s normal to have side effects.

So I went online and did some research. I came across numerous research articles about fluoroquinolone toxicity, and thousands of stories, stories of long term and sometimes permanent damage. Many of the victims were young, healthy athletes who only took 1 pill. How could 1 pill cause so much damage?

I also read a book called Fluoroquinolone Toxicity Solution. I began a regimen to heal.

  • Supplements: Magnesium glycinate, Vitamin D3, multivitamin, Omega 3, CoQ10, Alpha Lipoic Acid, Milk Thistle, NAC, Probiotics, Apple Cider Vinegar (with the mother), Acetyl L Carnitine, and Hydrolyzed Collagen Powder.
  • Foot Baths: with warm water, Ancient Minerals Magnesium Bath Flakes, and apple cider vinegar
  • Magnesium Gel: rubbed into the areas with pain
  • Heel Lifts: to reduce tension on Achille’s tendons
  • Organic, Whole Food Diet: With plenty of fresh fruits, vegetables, healthy fats, and bone broth
  • Solfeggio 528 Hz Music: Known to promote healing
  • Acupuncture: Went twice a week, took some Chinese herbs
  • Rest: Get plenty of sleep and rest, especially if you feel pain. Try to reduce stress because stress is inflammatory.

Going to a naturopath or functional medicine doctor is also very helpful. If you go to the hospital, they will often try to give you steroids or NSAIDs for the pain. But steroids, NSAIDs and corticosteroids can often worsen fluoroquinolone toxicity.

Helpful Resources

Floxie Hope

https://fqresearch.org/

 

 

 

 

 

 

 

 

Advertisements